A standardized approach for managing chemotherapy-induced rash
Poggi LE, Godden J, Yoder S. A standardized approach for managing chemotherapy-induced rash. J Clin Oncol 32, 2014 (suppl 30; abstr 86).
2014 ASCO Quality Care Symposium, General Poster Session B: Cost, Value, and Policy in Quality and Practice of Quality
Background: Chemotherapy-induced rash can lead to disruptions or discontinuation of therapy, potentially leading to a poorer prognosis for patients.
Methods: A retrospective chart review was performed at selected clinics to determine rash incidence, current rash management, and dose reductions, disruptions, and discontinuation of therapy due to rash for epidermal growth factor receptor-inhibitors (EGFR-I) during August and September 2013. A rash management algorithm containing preventative and treatment recommendations was created for selected EGFR-I (cetuximab, panitumumab, erlotinib) and implemented in the clinics’ electronic medical record as part of a pilot study from February through May 2014. When the EGFR-I were ordered, electronic alerts reminded providers of the algorithm. Pharmacists received electronic messages to ensure algorithm compliance. Nurses provided patients with a rash information sheet and preventative prescriptions. Providers assessed patients for rash during follow-up and instituted the rash treatment algorithm, if indicated. Through a chart review, rash incidence, and dose reductions, disruptions, and discontinuation of therapy due to rash were determined.
Results: The retrospective chart review revealed 7 of 9 (78%) patients, in whom preventive medications were not utilized, developed rash with the selected EGFR-I. Treatment medications were required in 6 of 7 (86%) patients with rash. Even with treatment, 3 of 7 (43%) patients had a severe rash, making therapy modification necessary. A dose reduction was ordered for 1 patient, a disruption for another, and discontinuation of therapy for a third. During the pilot period, 6 of 7 (86%) patients developed rash, but none required dose reductions or discontinuation of therapy. Of the 6 patients who developed rash, 4 were adequately managed with preventive measures alone. Of the 2 patients who started rash treatment, 1 patient had rash resolution and the other patient continued treatment without any therapy modifications.
Conclusions: An algorithm containing preventive and treatment recommendations for EGFR-I-induced rash may be more beneficial than reactive therapy alone in attenuation of dose reductions, disruptions, and discontinuation of therapy.